Florida, 2015

Flood and Damaging Winds in Florida, July 21, 2015

July 21, 2015 · NWS JAX · 7 events in 2 counties and zones

A surface trough across SE Georgia which combined with a moist and unstable airmass triggered strong to severe storms across the local area during the afternoon and evening hours. Activity started along the Gulf Coast in the morning, then tracked eastward through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough across SE Georgia which combined with a moist and unstable airmass triggered strong to severe storms across the local area during the afternoon and evening hours. Activity started along the Gulf Coast in the morning, then tracked eastward through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 10:35 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 10:35 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT TUE JUL 21 2015

.UPDATE...DEWPOINTS ARE QUITE HIGH OVER SE GA AND PORTIONS OF NE
FL AND COMBINED WITH TEMPS IN THE 90S ARE CREATING HEAT INDICES
ALREADY AT OR JUST BELOW 108. CRITERIA FOR THE ADVISORY FOR OUR
FORECAST AREA IS 108 TO 112. THUS WE HAVE RAISED A HEAT ADVISORY
FOR PORTIONS OF SE GA UNTIL 6 PM TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  75  95  75 /  50  20  40  30
SSI  95  76  93  79 /  50  20  40  20
JAX  94  75  94  77 /  60  20  40  20
SGJ  93  76  92  77 /  60  20  50  20
GNV  92  75  91  77 /  60  20  50  20
OCF  90  74  90  76 /  50  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR APPLING-ATKINSON-
     BACON-BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-
     INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

SHASHY
Hazardous weather outlook, Jul 21, 10:38 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1138 AM EDT TUE JUL 21 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-221000-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1138 AM EDT TUE JUL 21 2015

...NUMEROUS SHOWERS AND STORMS WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
DURING THE AFTERNOON AND EARLY EVE...

...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST GEORGIA REST OF TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON WITH STORMS
FIRST DEVELOPING TOWARDS THE GULF COAST AND SPREADING NORTHEAST
ACROSS THE REGION THE REST OF THE AFTERNOON INTO THE EARLY EVENING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING
STRIKES...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS. STORM MOTION
WILL BE MAINLY EAST AT 10 TO 15 MPH.

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. A HEAT ADVISORY IS IN
EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA WHERE HEAT INDICES OF 108
TO 112 CAN BE EXPECTED AT TIMES. ELSEWHERE HEAT INDICES REACH MOSTLY
INTO THE 103 TO 108 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH AFTERNOON HEAT
INDICES OF 104 TO 108 DEGREES. SLIGHTLY LOWER HEAT INDICES ARE EXPECTED
BY NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 21, 11:38 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1238 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     LIGHTNING        HAZLEHURST              31.87N 82.60W
07/20/2015                   JEFF DAVIS         GA   FIRE DEPT/RESCUE

            A LIGHTNING STRIKE CAUSED A HOUSE FIRE IN HAZLEHURST.
            MINOR DAMAGE WAS REPORTED.

0815 PM     LIGHTNING        5 NNE WEST GREEN        31.68N 82.71W
07/20/2015                   JEFF DAVIS         GA   FIRE DEPT/RESCUE

            A LIGHTNING STRIKE CAUSED A HOUSE FIRE ON TOWNS CREEK
            ROAD. MAJOR DAMAGE WAS REPORTED.

&&

SHULER
Special weather statement, Jul 21, 1:26 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT TUE JUL 21 2015

GAZ153-154-165-166-211900-
INLAND GLYNN GA-COASTAL CAMDEN GA-COASTAL GLYNN GA-INLAND CAMDEN GA-
226 PM EDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLYNN AND
NORTHEASTERN CAMDEN COUNTIES UNTIL 300 PM EDT...

AT 226 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAVERLY...OR 7 MILES NORTH OF WOODBINE...MOVING EAST AT 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...WOODBINE...DOCK JUNCTION...WAVERLY...TARBORO AND DOVER
BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ROADWAY AND POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3101 8142 3106 8143 3104 8143 3106 8147
      3104 8147 3106 8151 3102 8145 3097 8150
      3097 8145 3095 8143 3093 8146 3094 8143
      3091 8143 3097 8181 3115 8180 3118 8142
      3115 8143
TIME...MOT...LOC 1826Z 272DEG 19KT 3106 8172

HESS
Special weather statement, Jul 21, 1:47 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT TUE JUL 21 2015

FLZ024-GAZ153-154-164>166-211930-
INLAND NASSAU FL-INLAND GLYNN GA-COASTAL CAMDEN GA-COASTAL GLYNN GA-
INLAND CAMDEN GA-CHARLTON GA-
247 PM EDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...SOUTHERN
GLYNN...CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DOCK JUNCTION TO NEAR
HOMELAND...AND MOVING SOUTHEAST AT 25 MPH.

EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...BRUNSWICK...ST. SIMONS ISLAND...HILLIARD...
FOLKSTON...WOODBINE...DOCK JUNCTION...HOMELAND...WAVERLY...KINGS
FERRY...JEKYLL ISLAND...SEA ISLAND...COUNTRY CLUB ESTATES...HARRIETTS
BLUFF...TARBORO...COLESBURG AND DOVER BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO ROADWAY AND POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3112 8140 3114 8137 3113 8135 3100 8140
      3106 8149 3106 8151 3104 8147 3102 8147
      3102 8145 3099 8163 3097 8145 3091 8147
      3098 8141 3087 8142 3085 8155 3061 8180
      3083 8226 3125 8151 3122 8127
TIME...MOT...LOC 1846Z 293DEG 21KT 3117 8153 3085 8212

HESS
Special weather statement, Jul 21, 1:51 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT TUE JUL 21 2015

FLZ037-038-211930-
FLAGLER FL-PUTNAM FL-
251 PM EDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND FLAGLER
COUNTIES UNTIL 330 PM EDT...

AT 250 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANDALUSIA...MOVING EAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...POMONA PARK...
ANDALUSIA...MARINELAND...BEVERLY BEACH...LAKE COMO AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ROADWAY AND POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2941 8115 2927 8115 2926 8141 2940 8142
      2938 8145 2935 8158 2958 8165 2963 8142
      2963 8132 2964 8132 2966 8124 2965 8122
      2966 8122 2967 8121 2945 8112 2943 8112
TIME...MOT...LOC 1850Z 265DEG 18KT 2949 8150

HESS
Special weather statement, Jul 21, 1:56 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT TUE JUL 21 2015

GAZ154-166-211915-
COASTAL CAMDEN GA-COASTAL GLYNN GA-
256 PM EDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLYNN AND
NORTHEASTERN CAMDEN COUNTIES UNTIL 315 PM EDT...

AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRUNSWICK...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...ST. SIMONS ISLAND...DOCK JUNCTION...JEKYLL ISLAND...SEA
ISLAND...COUNTRY CLUB ESTATES AND DOVER BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ROADWAY AND POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3113 8140 3114 8137 3113 8135 3112 8141
      3100 8140 3102 8143 3104 8143 3106 8147
      3105 8147 3106 8151 3103 8145 3097 8144
      3098 8141 3086 8142 3108 8161 3121 8147
      3119 8143 3120 8133
TIME...MOT...LOC 1856Z 313DEG 21KT 3110 8148

HESS

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Flagler

When
July 21, 2:01 PM EST to 2:21 PM EST
Where
Flagler County, Palm Coast
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A spotter measured 1 inch of rainfall in 20 minutes.

Thunderstorm Wind, Duval

When
July 21, 3:30 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.340, -81.600

A large tree limb fell on a motorcyclist on Cesary Blvd. The time of the event was based on radar imagery.

Thunderstorm Wind, Duval

When
July 21, 3:30 PM EST
Where
Duval County, Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.350, -81.600

Multiple trees were blown down near the 2300 block of Cesary Blvd. The time of damage was based on radar.

Lightning, Duval

When
July 21, 3:45 PM EST
Where
Duval County, 0.69 mi S of Atlantic Beach
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.320, -81.400

A lightning strike indirectly injured 2 people at a restaurant in Jacksonville Beach off of Atlantic Blvd.

Lightning, Duval

When
July 21, 3:45 PM EST
Where
Duval County, 0.69 mi N of Donner
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.340, -81.420

Lightning caused a fire at a single family home along Paradise Oaks Court. The time of the event was based on lightning data. The cost of damage was unknown but estimated for the event to be included Storm Data.

Flood, Duval

When
July 21, 4:00 PM EST
Where
Duval County, 2.23 mi S of Simpson Yard to 2.3 mi S of Simpson Yard
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.318, -81.731

A portion of Cassat Avenue at I-10 was closed due to flooding.

Thunderstorm Wind, Duval

When
July 21, 4:00 PM EST
Where
Duval County, 2.83 mi SSE of Simpson Yard
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.310, -81.720

A large tree was blown down on a backyard shed in the Murray Hill area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595847, 595850, 595851, 595848, 595849, 595846, 595852.